Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 180, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 8, 2008, 3:28 PM CDT for Fayette County, Marion County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2008, 3:28 PM CDT (20:28 UTC)
- Expired
- Oct 8, 2008, 3:45 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 082028 TORBMX ALC057-093-082045- /O.NEW.KBMX.TO.W.0180.081008T2028Z-081008T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT WED OCT 8 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL MARION COUNTY IN NORTHWEST ALABAMA... THIS INCLUDES THE CITY OF WINFIELD... NORTH CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 345 PM CDT * AT 328 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR GU-WIN...OR NEAR WINFIELD...MOVING SOUTHEAST AT 5 MPH. * THE TORNADO WILL BE NEAR... WINFIELD BY 345 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3391 8776 3387 8784 3397 8791 3400 8783 TIME...MOT...LOC 2028Z 319DEG 5KT 3396 8787 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:28 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 8, 3:28 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT WED OCT 8 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY. EXPECTING ADDITIONAL SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP BENEATH THE UPPER LOW AS IT MOVES OFF TO THE SOUTHEAST. THE ACTIVITY SHOULD REMAIN ALONG AND NORTH OF US HWY 82...AND PERSIST THROUGH THE EVENING HOURS THEN DIMINISH A FEW HOURS AFTER SUNSET. ALL ACTIVITY SHOULD BE EAST OF THE AREA BY MIDNIGHT...AND EXPECT SOME PATCHY FOG TO DEVELOP EARLY THURSDAY MORNING ACROSS THE CWA DUE TO THE RAIN WE RECEIVED TODAY. FORECAST LOOKS QUITE NICE THROUGH FRIDAY...WITH PARTLY CLOUDY SKIES AND HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL. WE COULD STILL SEE A FEW SHOWERS TOMORROW AFTERNOON ACROSS THE SOUTHEAST AS THE UPPER LOW EXITS THE AREA. 19/TNG .LONG TERM...SATURDAY THROUGH WEDNESDAY. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL ACROSS THE ENTIRE AREA WITH NO SIGNIFICANT COOL DOWN IN SIGHT. EAST FLOW WILL SET UP OVER THE AREA ON MONDAY WHICH COULD BRING A SURGE OF MOISTURE ACROSS THE SOUTHERN HALF OF THE CWA. THIS COULD IN TURN INCREASE RAIN CHANCES SLIGHTLY. A WEAK FRONT COULD APPROACH FROM THE NORTH ON WEDNESDAY WHICH COULD ALSO INCREASE RAIN CHANCES SLIGHTLY. HOWEVER...NEITHER OF THESE EVENTS WILL BRING ANY SIGNIFICANT RAIN AMOUNTS TO THE AREA. 10/ARM && .AVIATION...18Z TAF DISCUSSION. MOST LOCATIONS WILL EXPERIENCE MVFR CEILINGS THROUGHOUT THE DAYLIGHT HOURS OUTSIDE THE RAIN AREAS. SHOWERS AND THUNDERSTORMS MOST NUMEROUS EAST OF INTERSTATE 65 WILL MAINLY AFFECT MGM/TOI/ANB. THESE STORMS WILL SLOWLY PROGRESS EASTWARD WITH NOT MUCH REMAINING BY 00Z. EXPECT LOW CLOUDS AND FOG TO DEVELOP AND OR REMAIN ACROSS MUCH OF CENTRAL ALABAMA OVERNIGHT DUE TO AN UPPER LOW OVERHEAD. EXPECT VIS TO DROP TO MVFR BEFORE 06Z AND CEILINGS DROPPING TO IFR BY 09Z. AS THE SUN RISES ON THURSDAY...CEILINGS SHOULD SLOWLY GO UP INTO MVFR BY AROUND 15Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 58 81 58 83 64 / 20 0 0 10 10 ANNISTON 60 80 60 83 65 / 20 0 0 10 10 BIRMINGHAM 61 79 63 84 64 / 20 0 0 10 10 TUSCALOOSA 59 81 61 85 64 / 20 0 10 10 10 CALERA 62 81 62 83 65 / 20 0 0 10 10 AUBURN 60 77 64 82 66 / 20 0 0 10 10 MONTGOMERY 61 83 63 84 67 / 10 0 0 10 10 TROY 61 81 60 84 66 / 10 0 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/ARM
Hazardous weather outlook, Oct 8, 2:49 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT WED OCT 8 2008 ALZ011>015-017>050-091130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 249 PM CDT WED OCT 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED TORNADO OR WIND GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH 5 PM...GENERALLY NEAR LEE...RUSSELL...AND BARBOUR COUNTIES. THE THREAT WILL GRADUALLY DIMINISH AS THUNDERSTORMS MOVE INTO GEORGIA AROUND 5 PM. ISOLATED THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65 THROUGH 7 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY FAR SOUTHEAST AND NORTHWEST THROUGH EARLY EVENING. 75
In the hours before
Special weather statement, Oct 8, 1:20 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT WED OCT 8 2008 ALZ037-043-081845- ELMORE-TALLAPOOSA- 120 PM CDT WED OCT 8 2008 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL 145 PM CDT... AT 120 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ECLECTIC...OR 8 MILES EAST OF WETUMPKA...MOVING NORTHEAST AT 43 MPH. WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLAUD. ECLECTIC. KENT. MARTIN DAM. REELTOWN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 8, 2:09 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 209 PM CDT WED OCT 8 2008 ALZ023-081945- TUSCALOOSA- 209 PM CDT WED OCT 8 2008 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 245 PM CDT... AT 209 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BANKHEAD LOCK AND DAM...OR 12 MILES NORTH OF HOLT...MOVING EAST AT 14 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINDHAM SPRINGS. BANKHEAD LOCK AND DAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 10:01 AM CDT | Tornado Warning | BMX | Montgomery | 17 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.